Texas, 2009

Tornado in Texas, August 18, 2009

August 18, 2009 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms developed during the morning and afternoon hours across southeast Texas. One of these thunderstorms moving across the northern portions of Beaumont spawned an EF1 tornado which struck the Parkdale Mall area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$20 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms developed during the morning and afternoon hours across southeast Texas. One of these thunderstorms moving across the northern portions of Beaumont spawned an EF1 tornado which struck the Parkdale Mall area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 18, 5:43 AM CST, 7 hours 14 minutes earlier.

Area forecast discussion, Aug 18, 5:43 AM CST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
643 AM CDT TUE AUG 18 2009

.DISCUSSION...
12Z TAF PACKAGE.

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY
UNDERWAY OVER THE COASTAL WATERS AND ALONG THE COAST...WITH SOME
OF THIS ACTIVITY REACHING AS FAR NORTH AS I-10. MADE A FEW MINOR
CHANGES TO THE 06Z TAFS...PRIMARILY STARTING THE TEMPO GROUPS FOR
TSRA A LITTLE SOONER AT KLCH AND KBPT. OTHERWISE...PREVIOUS
FORECAST LOOKED TO COVER THE EXPECTED CONDITIONS OVER THE NEXT 24
HRS QUITE WELL.

&&

.PREV DISCUSSION... /ISSUED 435 AM CDT TUE AUG 18 2009/

DISCUSSION...

DEEP TROPICAL MOISTURE REMAINS IN PLACE ACROSS THE AREA AS SHOWN
BY THE 00Z KLCH SOUNDING WHICH HAS A PWAT OF 2.38 INCHES. RADAR
IMAGERY THIS MORNING ALREADY SHOWS SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING OVER SOUTHERN ZONES AND THE COASTAL
WATERS...AND EXPECTING ANOTHER ROUND OF WIDESPREAD PRECIP FOR
TODAY. HAVE RAISED POPS TO LIKELY AREAWIDE FOR THE AFTERNOON WITH
HIGHEST CHANCES IN SOUTHERN LOUISIANA ZONES WHERE MOISTURE WILL BE
JUST A TAD HIGHER THAN ELSEWHERE. TEMPS WILL BE HELD DOWN DUE TO
WIDESPREAD CLOUDS AND PRECIP TODAY WITH MOST LOCATIONS REMAINING
IN THE LOW 90S FOR HIGHS.

PWATS LOWER SLIGHTLY FOR WEDNESDAY AND MORE SO ON THURSDAY WHICH
WILL REDUCE COVERAGE OF PRECIP SOMEWHAT. DEEP TROUGH DIGGING INTO
THE LOWER MISSISSIPPI VALLEY ON FRIDAY WILL PUSH A COLD FRONT
SOUTHWARD ACROSS THE CWA FROM FRIDAY INTO SATURDAY. GFS AND ECMWF
DIFFER ON TIMING OF FRONTAL PASSAGE SO WILL GO WITH A BLEND FOR
NOW...WITH LOW POPS BOTH FRIDAY AND SATURDAY. MUCH DRIER AIRMASS
BEHIND FRONT WITH UNUSUALLY LOW PRECIPITABLE WATER VALUES OF
0.75-1.00 INCHES WILL BRING AND END TO RAIN CHANCES FOR A WHILE
LATE IN THE WEEKEND INTO EARLY NEXT WEEK. GFS AND ECMWF 500MB
HEIGHT PROGS SHOW UPPER RIDGE BUILDING FURTHER WEST THAN
YESTERDAYS RUNS SO WILL NUDGE HIGH TEMPS DOWNWARD FOR THE END OF
THE FORECAST PERIOD AND KEPT THEM CLOSE TO MOS GUIDANCE.

MARINE...

LIGHT ONSHORE WINDS AND LOW SEAS ARE EXPECTED THROUGH THURSDAY
BEFORE A COLD FRONT PUSHES INTO THE COASTAL WATERS ON
FRIDAY...BRINGING OFFSHORE FLOW AND DRY CONDITIONS FOR THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  90  75  91  77 /  70  30  50  20
KBPT  90  76  91  78 /  60  30  50  20
KAEX  91  73  93  74 /  60  20  50  20
KLFT  90  73  91  75 /  70  20  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...05
AVIATION...13
Hazardous weather outlook, Aug 18, 4:37 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
537 AM CDT TUE AUG 18 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-191045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
537 AM CDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL IMPACT THE
ENTIRE AREA TODAY...PARTICULARLY IN THE AFTERNOON HOURS. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE HEAVIER SHOWERS AND
STORMS. PRECIPITATION WILL DIMINISH AROUND SUNSET WITH ONLY
ISOLATED TO WIDELY SCATTERED ACTIVITY EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BY POSSIBLE
WEDNESDAY THROUGH FRIDAY BEFORE A COLD FRONT BRINGS DRY WEATHER
OVER THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SHAMBURGER

In the hours before

Special weather statement, Aug 18, 8:03 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
903 AM CDT TUE AUG 18 2009

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-182200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
903 AM CDT TUE AUG 18 2009

...TROPICAL FUNNEL CLOUDS POSSIBLE AGAIN TODAY...

A VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE ACROSS THE
AREA. MEANWHILE...THE VERTICAL WIND PROFILE IS LIGHT AND
VARIABLE. THESE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
TROPICAL FUNNEL CLOUDS...ESPECIALLY WHERE RAIN COOLED
BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...AND THE SEABREEZE
COLLIDE.

THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT
REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND
REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO
WARNING  WILL LIKELY BE ISSUED.

STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION.

The radar

The Lake Charles radar (KLCH), 92 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
August 18, 12:57 PM CST to 1:00 PM CST
Where
Jefferson County, 0.71 mi SSW of Gillburg to 0.77 mi ESE of Gillburg
Rating
EF1
Path length
0.94 mi
Path width
100 yd
Injuries
10 direct, 0 indirect
Property damage
$20 million
Reported by
NWS Storm Survey
Coordinates
30.120, -94.173

An EF1 Tornado touched down just west of the Kohls Department Store in the Parkdale Mall area. The tornado struck the Kohls, tearing off part of its roof and collapsing the front entrance. Damage to the store forced it to close for several weeks. The tornado continued to the northeast and crossed a Walmart parking lot, flipping over four vehicles and damaging dozens of others. Further to the northeast, the tornado struck Parkdale Mall, damaging the roofs of several department stores. The tornado lifted in the east parking lot of Parkdale Mall before reaching Highway 69. |Numerous photographs and videos of the tornado were taken.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194711.